Can You Overdose on Lexapro?

By Andrew Yocum, MD
Medically reviewed checkmarkMedically reviewed
March 4, 2022

Lexapro is an antidepressant commonly prescribed to treat major depressive disorder (MDD) and generalized anxiety disorder (GAD).

Although uncommon, it’s possible to overdose on Lexapro, with consequences ranging from mild to life-threatening.

In this article, we’ll discuss how much Lexapro can cause an overdose and the associated symptoms of taking too much Lexapro.

We’ll look at the treatment for Lexapro overdose, precautions you can take to avoid an overdose, and what to do when someone overdoses.

What is Lexapro?

Lexapro, one of the brand names for escitalopram, is an antidepressant that belongs to the selective serotonin reuptake inhibitors (SSRIs) class.

SSRIs have been found to be effective for depression for many, and are the most commonly prescribed antidepressant in the United States. 

Serotonin is a neurotransmitter that regulates mood, sleep, memory, appetite, and digestion.

Lexapro works by increasing the amount of serotonin in the brain, reducing symptoms of depression.

How Much Lexapro Can Cause an Overdose? 

The recommended starting dosage of Lexapro across all age groups is 10mg of Lexapro taken once daily.

Your doctor, healthcare provider, or pharmacist can adjust your dose based on your diagnosis and their expertise.

How much Lexapro can cause an overdose differs among individuals.

This is due to differences in the rate of metabolism of the drug based on age, weight, and preexisting health conditions like liver problems.

You may be at risk for an overdose when you take more than your prescribed dose.

Lexapro overdoses, also referred to as escitalopram-alone overdoses, can also result from combining it with other prescription medications and substances.

The use of certain medicines with Lexapro can cause severe cases of overdose.

Lexapro Overdose Symptoms

Overdosing on antidepressants like Lexapro is rare but possible.

The severity of your symptoms depends on how much Lexapro you ingest, your body’s reaction to the drug, and if you used other drugs at the same time as Lexapro. 

Common Lexapro overdose symptoms include:

These symptoms may take a few hours to appear, and if mild, are sometimes mistaken for common side effects of Lexapro. 

Can a Lexapro Overdose Be Fatal?

Lexapro overdose can lead to a condition called serotonin syndrome, also known as serotonin toxicity, a potentially life-threatening condition. 

Serotonin syndrome can be caused by one of the following:

  • The accumulation of serotonin, a neurotransmitter, in the brain from using a serotonergic drug (which are medications that affect the level of serotonin in the brain) like Lexapro
  • An overdose of a serotonergic drug
  • An interaction between two serotonergic drugs 

People with this serious condition may experience mental status changes, autonomic instability, gastrointestinal symptoms, and neuromuscular symptoms such as the following:

  • Tachycardia
  • Dizziness
  • Hyperthermia (high body temperature)
  • Flushing
  • Labile blood pressure
  • Nausea
  • Vomiting
  • Diarrhea
  • Tremor
  • Muscle rigidity
  • Coordination problems
  • Agitation
  • Hallucination
  • Delirium
  • Coma

If serotonin syndrome is left untreated and becomes severe, it can lead to death.

Feeling Down?

Take our free assessment and learn about your options.

Get Started
Doctor's image

Overdose Treatment 

A doctor can appropriately manage Lexapro overdose.

Your doctor will first establish or maintain the airway to guarantee continuous oxygenation. 

Using activated charcoal or lavage may be considered to reduce the amount of Lexapro in the body.

The doctor will then put the patient under observation to monitor vital signs like pulse rate, breathing rate, body temperature, and blood pressure.

They will usually also provide symptomatic care for symptoms like nausea and diarrhea.

Unlike some other drugs, there are no specific antidotes for Lexapro overdose.

Precautions

To prevent Lexapro overdose, avoid taking more than your prescribed dose.

Do not adjust your dose without your doctor’s approval, even if you think your current dose is inadequate.

Since overdoses commonly occur when you combine Lexapro with medications and substances—including illegal drugs—that also affect the amount of serotonin in the brain, avoid using the following drugs with Lexapro:

  • Monoamine Oxidase Inhibitors (MAOIs): These drugs are used to treat psychiatric disorders and should not be used simultaneously with Lexapro or within 14 days of discontinuing Lexapro treatment. Using these drugs together increases the risk of serotonin syndrome. Examples of drugs in this class are phenelzine, isocarboxazid, rasagiline, intravenous methylene blue, and linezolid.
  • Serotonergic Drugs: These drugs affect the level of serotonin in the brain and can cause increased risk of serotonin syndrome when used with Lexapro. Examples of serotonergic drugs are lithium, fentanyl, tryptophan, tramadol, tricyclic antidepressants, triptans, amphetamine, buspirone, and St. John’s Wort. 

Before taking Lexapro, discuss your current and recent medications with your healthcare provider as well as any over the counter or recreational drugs you are using.

If you want to introduce a new drug, make sure your prescribing healthcare provider or pharmacist knows you’re on Lexapro before starting the new medication.

What to Do If Someone Overdoses on Lexapro 

Lexapro overdose can be fatal, so it requires medical care.

Overdoses might be a result of suicidal thoughts which also demands medical attention. If you’re having a mental health emergency, call 911 or go to the nearest emergency room. 

You can also get free 24/7 support from a suicide and crisis expert by calling or texting 988. 

If you’re unable to make calls, find someone to take you to the nearest hospital.

If you can, provide details of the ingestion like the number of tablets, the name of any other drugs taken by the patient, and when the patient took it.

This vital information will guide doctors on the treatment plan. 

How K Health Can Help 

Think you might need a prescription for Lexapro (Escitalopram)?

K Health has clinicians standing by 24/7 to evaluate your symptoms and determine if Lexapro is right for you.

Get started with our free assessment, which will tell you in minutes if treatment could be a good fit. If yes, we’ll connect you right to a clinician who can prescribe medication and have it shipped right to your door.

Frequently Asked Questions

Can you overdose on 100 MG of Lexapro?
Yes, it is possible to overdose on 100mg of Lexapro. The symptoms experienced might be mild depending on your age, weight, health condition, and use of other drugs. For example, young people process Lexapro faster than elderly patients causing the amount of the drug in their body to reduce in a shorter period.
How much Lexapro can you take without overdosing?
Generally, the recommended starting dosage is 10mg of Lexapro once daily. You're at risk for overdose once you ingest beyond your prescribed dose. To avoid overdosing, stick to your prescribed dose. If you're worried it's not working, discuss your concern with your doctor. Do not also start another medication without consulting your doctor.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

K Health has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations. We avoid using tertiary references.

Andrew Yocum, MD

Dr Andrew Yocum is a board certified emergency physician. He graduated Summa Cum Laude from Kent State University with a Bachelor of Science in Molecular Biology before attending Northeast Ohio Medical University where he would earn his Medical Doctorate (MD).

Close button

Get confidential, affordable mental health treatment

Start your free assessment now
Image of pill bottle
K Health logo (used on certain page templates)